Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Morphological instability of similarity solution to the Stefan problem with undercooling and surface tension


Authors: I. Rubinstein and B. Zaltzman
Journal: Quart. Appl. Math. 56 (1998), 341-354
MSC: Primary 35B35; Secondary 35K05, 35R35, 80A22
DOI: https://doi.org/10.1090/qam/1622507
MathSciNet review: MR1622507
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns morphological stability of a similarity solution to the Stefan problem with surface tension and initial supercooling. The linear stability analysis shows that for a nonzero surface tension each perturbation mode with a nonzero wave number is stable. However, the solution is unstable with respect to perturbations with a zero wave number limit point in their Fourier spectrum.


References [Enhancements On Off] (What's this?)

  • [1] J. S. Langer, Instabilities and pattern formation in crystal growth, Rev. of Modern Physics 52 (1), 1-28 (1980)
  • [2] W. W. Mullins and R. F. Sekerka, Morphological stability of a particle growing by diffusion or heat flow, J. Appl. Phys. 34, 323-329 (1963)
  • [3] L. Rubinstein, Global stability of the Neumann solution of the two-phase Stefan problem, IMA J. Appl. Math. 28 (1982), no. 3, 287–299. MR 666157, https://doi.org/10.1093/imamat/28.3.287
  • [4] J. Chadam and P. Ortoleva, The stabilizing effect of surface tension on the development of the free boundary in a planar, one-dimensional, Cauchy-Stefan problem, IMA J. Appl. Math. 30 (1983), no. 1, 57–66. MR 711102, https://doi.org/10.1093/imamat/30.1.57
  • [5] W. Gautschi, Error function and Fresnel Integrals, in Handbook of Mathematical Functions, ed. by M. Abramowitz and I. A. Segun, Dover Publ., New York, 1968

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35B35, 35K05, 35R35, 80A22

Retrieve articles in all journals with MSC: 35B35, 35K05, 35R35, 80A22


Additional Information

DOI: https://doi.org/10.1090/qam/1622507
Article copyright: © Copyright 1998 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website